Alert archive / Wyoming / Red Flag Warnings in 2018

Red Flag Warning 17, NWS Cheyenne, WY

July 29, 2018

NWS Cheyenne, WY issued this red flag warning at Jul 29, 2018, 3:22 AM MDT. It took effect at Jul 29, 2018, 12:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 29, 2018, 3:22 AM MDT (09:22 UTC)
In effect from
Jul 29, 2018, 12:00 PM MDT
Expired
Jul 29, 2018, 7:50 PM MDT
In force
8 hr
Issued by
NWS Cheyenne, WY

The text

As transmitted.

842 
WWUS85 KCYS 290922
RFWCYS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Cheyenne WY
322 AM MDT Sun Jul 29 2018

...RED FLAG WARNING FOR STRONG WINDS AND LOW HUMIDITY FWZ 304
TODAY...

WYZ304-291730-
/O.NEW.KCYS.FW.W.0017.180729T1800Z-180730T0200Z/
Southwest Carbon County-
322 AM MDT Sun Jul 29 2018

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS
EVENING FOR LOW HUMIDITY AND ELEVATED WINDS FOR FIRE WEATHER ZONE
304...

The National Weather Service in Cheyenne has issued a Red Flag
Warning, which is in effect from noon today to 8 PM MDT this
evening. 

* AFFECTED AREA...Fire weather zone 304.

* WIND...West  to northwest 15 to 25 mph with gusts to 35 mph.

* HUMIDITY...Falling to 5 to 15 percent in the afternoon.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Braun
1 follow-up statement
917 
WWUS85 KCYS 300150
RFWCYS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Cheyenne WY
750 PM MDT Sun Jul 29 2018

...RED FLAG WARNING FOR FWZ 304 TO EXPIRE ON TIME AT 8 PM THIS 
EVENING...

WYZ304-300300-
/O.CAN.KCYS.FW.W.0017.000000T0000Z-180730T0200Z/
Southwest Carbon County-
750 PM MDT Sun Jul 29 2018

...RED FLAG WARNING IS CANCELLED FOR GUSTY WINDS AND LOW HUMIDITY 
FOR FIRE WEATHER ZONE 304...

The National Weather Service in Cheyenne has cancelled the Red
Flag Warning. 

Humidities have increased into the low to mid 20s and winds are
beginning to decrease. Widespread Red Flag weather conditions are
no longer expected tonight.  Therefore...the Red Flag Warnings
will be allowed to expire on time at 8PM this evening.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this red flag warning went out at Jul 28, 10:51 PM MDT, 4 hours 31 minutes earlier.

Area forecast discussion, Jul 28, 10:51 PM MDT, 4 hours 31 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1051 PM MDT Sat Jul 28 2018

.SHORT TERM...(This Afternoon - Sunday Night)
Issued at 129 PM MDT Sat Jul 28 2018

The primary focus for this afternoon/evening will be the potential
for an outbreak of severe thunderstorms across southeast Wyoming &
the western Nebraska Panhandle. 1-minute visible satellite imagery
indicates low-level stratus has largely cleared across the region,
but skies remain mostly cloudy w/some mid-level convection already
ongoing. Nonetheless, surface heating appears to be well under way
with temperatures already in the mid/upper 70s across a large part
of the area. This, in conjunction with widespread dew points of 55
to 65 F along/east of the Laramie Range & very steep mid-lvl lapse
rates is contributing to 2500+ J/Kg CAPEs per the latest Mesoscale
Analysis from SPC. Only weak capping remains, and initiation could
occur between 2pm-3pm MDT w/storms likely to become quite numerous
over the plains by 5pm.

Any storms that develop today could be associated w/ a high threat
for severe weather. Modest southeasterly low-level flow beneath 20
to 25 knot WSW flow at 700 mb is already contributing to effective
SRH upwards of 200 m2/s2 which should be plenty favorable for low-
level mesocyclones. Effective bulk shear of 50-60 kts and straight
line hodographs will favor intense supercell structures along with
an enhanced likelihood for splitting cells. The primary hazard may
be very large and potentially destructive hail. However, low-level
shear profiles could support tornadoes w/ discrete storms. Despite
fairly modest southeasterly near-sfc flow, any right moving storms
will be ingesting moist/high-helicity air. LCLs only around 1000ft
could further support tornadogenesis. STP values already exceed 1-
2, and may increase further over the next few hours. The potential
for an isolated strong tornado cannot be ruled out, especially for
areas along/south of a Wheatland-Alliance line as storms track SSE
into a considerably more favorable environment later today. Latest
SPC SREF Ensembles illustrate this threat well w/ numerous intense
updraft helicity tracks across the CWA.

A risk for severe thunderstorms will exist on Sunday as well along
and east of the Laramie Range, but the overall risk is unlikely to
be as volatile as today.

.LONG TERM...(Monday - Saturday)
Issued at 129 PM MDT Sat Jul 28 2018

Upper-level ridging will take shape across the western CONUS after
Sunday, giving way to a period of warmer and drier weather.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1051 PM MDT Sat Jul 28 2018

VFR tonight into much of Sunday for most areas with exception of
parts of the western Nebraska Panhandle where models have some low
ceilings in the early morning hours. More scattered thunderstorms
tomorrow...especially along and east of the Laramie Range, so hit
potential of thunder a bit harder for Cheyenne east into the
southern Nebraska Panhandle mid to late afternoon.

&&

.FIRE WEATHER...
Issued at 426 AM MDT Sat Jul 28 2018

This remainder of the weekend will be wet with more scattered afternoon
and evening thunderstorms especially along and east of the
Laramie Range. This precipitation will limit any fire weather
concerns. Fire weather Zones 303 and 304 will be the exception
with lower humidities around 15 to 20 percent and wind speeds
around 10 to 15 mph both today and Sunday. Drier weather is
expected next week which allow for the fuels to dry out with
afternoon humidities dropping to 15 to 30 percent by the middle of
next week.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

UPDATE...TJT
SHORT TERM...CLH
LONG TERM...CLH
AVIATION...JG
FIRE WEATHER...REC
Hazardous weather outlook, Jul 28, 10:23 PM MDT, 4 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
1023 PM MDT Sat Jul 28 2018

NEZ002-003-019>021-054-055-095-096-WYZ101>103-106>108-116>119-
300430-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-South Laramie Range-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
1023 PM MDT Sat Jul 28 2018

This hazardous weather outlook is for portions of western
Nebraska and southeast Wyoming.

.DAY ONE...TONIGHT

Isolated showers and thunderstorms are possible through late
tonight and into early Sunday morning, mainly north of Interstate
80. A few thunderstorms may be strong and contain strong gusty
winds and small hail.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

More scattered strong to severe thunderstorms will develop mainly
along and east of Laramie range Sunday afternoon and evening. The
main threats with these storms will be large hail up to quarter
size, damaging winds and brief heavy rainfall. These
thunderstorms should move out of the area by sunset.

.Spotter information statement...

Spotter activation will not be required at this time.

WYZ104-105-109>115-300430-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
1023 PM MDT Sat Jul 28 2018

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TONIGHT

The probability for hazardous weather is low.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

More scattered strong to severe thunderstorms will develop mainly
along and east of Laramie range Sunday afternoon and evening. The
main threats with these storms will be large hail up to quarter
size, damaging winds and brief heavy rainfall. These
thunderstorms should move out of the area by sunset.

.Spotter information statement...

In the hours before

Local storm report, Jul 28, 10:15 PM MDT, 5 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE CHEYENNE WY
1015 PM MDT SAT JUL 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     TORNADO          12 NE CHUGWATER         41.88N 104.66W
07/28/2018                   GOSHEN             WY   TRAINED SPOTTER

            MOVEMENT WAS TO THE SOUTHEAST

0353 PM     TORNADO          5 SW DOUGLAS            42.70N 105.46W
07/28/2018                   CONVERSE           WY   TRAINED SPOTTER

            MOVING SOUTHEAST

0355 PM     TORNADO          3 S DOUGLAS             42.71N 105.39W
07/28/2018                   CONVERSE           WY   STORM CHASER

            MOVING SOUTHEAST

0356 PM     TORNADO          8 WNW DOUGLAS           42.80N 105.54W
07/28/2018                   CONVERSE           WY   TRAINED SPOTTER

            MOVING TO THE SOUTHEAST

0359 PM     TORNADO          12 SW DOUGLAS           42.63N 105.56W
07/28/2018                   CONVERSE           WY   EMERGENCY MNGR

            TORNADO PRODUCED DAMAGE ON RANCH. ROOF TAKEN OFF OF THE
            RANCH HOUSE. SEVERAL OUTBUILDINGS DAMAGED OR DESTROYED.
            SEVERAL FUEL TANKS OVERTURNED.

0359 PM     TORNADO          12 W DOUGLAS            42.76N 105.63W
07/28/2018                   CONVERSE           WY   TRAINED SPOTTER

            AYERS NATURAL BRIDGE.

0425 PM     TORNADO          15 W GLENDO             42.50N 105.32W
07/28/2018                   CONVERSE           WY   TRAINED SPOTTER

0430 PM     HAIL             6 ENE GLENDO            42.54N 104.92W
07/28/2018  E1.50 INCH       PLATTE             WY   TRAINED SPOTTER

0430 PM     HAIL             LUSK                    42.76N 104.45W
07/28/2018  E0.50 INCH       NIOBRARA           WY   LAW ENFORCEMENT

0439 PM     TORNADO          23 SW GLENDO            42.27N 105.34W
07/28/2018                   ALBANY             WY   LAW ENFORCEMENT

            MOVING SOUTHEAST

0452 PM     TSTM WND GST     ESTERBROOK              42.41N 105.36W
07/28/2018  M62.00 MPH       CONVERSE           WY   MESONET

            ESTERBROOK RAWS SITE.

0522 PM     HAIL             4 N WHEATLAND           42.11N 104.96W
07/28/2018  E0.50 INCH       PLATTE             WY   CO-OP OBSERVER

0530 PM     HAIL             KIMBALL                 41.23N 103.66W
07/28/2018  E0.50 INCH       KIMBALL            NE   TRAINED SPOTTER

0540 PM     TORNADO          3 W KIMBALL             41.23N 103.72W
07/28/2018                   KIMBALL            NE   LAW ENFORCEMENT

            DEPUTY REPORTED THAT HE WAS WATCHING SOME ROTATION JUST
            TO THE WEST OF KIMBAL WHEN IT BECAME RAIN WRAPPED AND HE
            LOST SIGHT OF IT. VERY HEAVY RAIN AND WIND HIT THE TRUCK
            AND IT WAS SPUN 45 DEGREES.

0542 PM     HAIL             KIMBALL                 41.23N 103.66W
07/28/2018  E2.75 INCH       KIMBALL            NE   LAW ENFORCEMENT

            REPORTED AT THE LANDFILL

0600 PM     FLASH FLOOD      KIMBALL                 41.23N 103.66W
07/28/2018                   KIMBALL            NE   LAW ENFORCEMENT

            STREETS FLOODED IN KIMBALL FROM HEAVY RAIN.

0820 PM     HAIL             2 NW GUERNSEY           42.29N 104.77W
07/28/2018  E0.50 INCH       PLATTE             WY   TRAINED SPOTTER

&&

TTRUDEL
Special weather statement, Jul 29, 2:16 AM MDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
216 AM MDT SUN JUL 29 2018

NEZ020-054-WYZ108-119-290900-
Kimball NE-Banner NE-Goshen County WY-East Laramie County WY-
216 AM MDT SUN JUL 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN KIMBALL...SOUTHWESTERN
BANNER...SOUTHERN GOSHEN AND EAST CENTRAL LARAMIE COUNTIES UNTIL 300
AM MDT...

At 216 AM MDT, Doppler radar was tracking a strong thunderstorm near
Albin, or 31 miles northwest of Kimball, moving southeast at 45 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Kimball, Albin, Oliver Campground, Oliver Reservoir and Bushnell.

This includes Interstate 80 in Nebraska between mile markers 4 and
19.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4148 10432 4160 10417 4125 10363 4109 10388
TIME...MOT...LOC 0816Z 312DEG 39KT 4148 10417

Cox

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 6:28 PM MDTSevere Thunderstorm WarningCYSAlbany, Carbon35 min
Jul 28, 6:46 PM MDTSpecial Weather StatementCYSNiobrara44 min
Jul 28, 6:58 PM MDTSpecial Weather StatementCYSLaramie32 min
Jul 28, 7:05 PM MDTSevere Thunderstorm WarningCYSLaramie40 min
Jul 28, 7:18 PM MDTSpecial Weather StatementCYSPlatte42 min
Jul 28, 7:36 PM MDTSpecial Weather StatementCYSPlatte39 min
Jul 28, 7:44 PM MDTSevere Thunderstorm WarningCYSPlatte46 min
Jul 28, 8:30 PM MDTSpecial Weather StatementCYSGoshen45 min
Jul 29, 1:01 PM MDTSpecial Weather StatementCYSGoshen44 min
Jul 29, 1:05 PM MDTSevere Thunderstorm WarningCYSGoshen25 min
Jul 29, 1:13 PM MDTSpecial Weather StatementCYSPlatte47 min
Jul 29, 1:25 PM MDTSevere Thunderstorm WarningCYSGoshen, Laramie50 min
Jul 29, 1:28 PM MDTSevere Thunderstorm WarningCYSPlatte47 min
Jul 29, 1:39 PM MDTSevere Thunderstorm WarningCYSAlbany, Laramie, Platte51 min
Jul 29, 1:44 PM MDTTornado WarningCYSLaramie, Platte14 min
Jul 29, 1:57 PM MDTTornado Warning Tornado observedCYSLaramie33 min
Jul 29, 2:11 PM MDTSevere Thunderstorm WarningCYSGoshen, Laramie, Platte49 min
Jul 29, 2:20 PM MDTSevere Thunderstorm WarningCYSLaramie25 min
Jul 29, 2:26 PM MDTTornado WarningCYSLaramie34 min
Jul 29, 2:28 PM MDTTornado WarningCYSLaramie47 min
Jul 29, 2:53 PM MDTSevere Thunderstorm WarningCYSLaramie52 min
Jul 29, 2:54 PM MDTTornado WarningCYSLaramie36 min
Jul 29, 3:14 PM MDTTornado WarningCYSLaramie29 min
Jul 29, 3:19 PM MDTSevere Thunderstorm WarningCYSConverse, Niobrara41 min
Jul 29, 3:29 PM MDTSevere Thunderstorm WarningCYSAlbany, Laramie, Platte61 min
Jul 29, 3:30 PM MDTSevere Thunderstorm WarningCYSCarbon45 min
Jul 29, 3:41 PM MDTSevere Thunderstorm WarningCYSLaramie30 min
Jul 29, 3:42 PM MDTSevere Thunderstorm WarningCYSGoshen, Niobrara33 min
Jul 29, 3:46 PM MDTFlash Flood WarningCYSLaramie3 hr
Jul 29, 4:04 PM MDTSpecial Weather StatementCYSCarbon41 min
Jul 29, 4:08 PM MDTSpecial Weather StatementCYSAlbany52 min
Jul 29, 4:17 PM MDTTornado WarningCYSAlbany, Laramie, Platte43 min
Jul 29, 4:21 PM MDTSevere Thunderstorm WarningCYSGoshen, Laramie, Platte39 min
Jul 29, 4:21 PM MDTSevere Thunderstorm WarningCYSGoshen, Niobrara39 min
Jul 29, 4:36 PM MDTSpecial Weather StatementCYS39 min
Jul 29, 4:42 PM MDTSpecial Weather StatementCYSPlatte48 min
Jul 29, 4:43 PM MDTSpecial Weather StatementCYSAlbany47 min
Jul 29, 4:45 PM MDTSevere Thunderstorm WarningCYSAlbany, Converse, Platte45 min
Jul 29, 4:55 PM MDTSevere Thunderstorm WarningCYSLaramie19 min
Jul 29, 4:56 PM MDTSevere Thunderstorm WarningCYSGoshen34 min
Jul 29, 4:58 PM MDTSevere Thunderstorm WarningCYSAlbany, Carbon47 min
Jul 29, 5:03 PM MDTSpecial Weather StatementCYSLaramie42 min
Jul 29, 5:25 PM MDTSpecial Weather StatementCYSGoshen, Platte50 min
Jul 29, 5:29 PM MDTSevere Thunderstorm WarningCYSAlbany46 min

Nearby

Red Flag Warnings in Wyoming, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.